Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 8:11 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 8:11 PM EDT (00:11 UTC)
- Expired
- Jul 27, 2014, 9:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:34 PM EDT | HAIL 1 | Alcoa, TN | QUARTER SIZE HAIL ON CUSICK RD. |
| Jul 27, 8:42 PM EDT | HAIL 1 | Karns, TN | QUARTER SIZED HAIL 1 MILE EAST OF SHAAD RD. |
| Jul 27, 8:44 PM EDT | TSTM WND DMG | Townsend, TN | TREES DOWN ON HWY 321 BETWEEN WALLAND AND TOWNSEND. |
| Jul 27, 8:50 PM EDT | TSTM WND DMG | Knoxville, TN | LARGE TREE FELL ON A BUS STOP SHELTER NEAR THE UNIVERSITY HEIGHTS APARTMENTS...1319 KNOTTY PINE WAY. THE BUS STOP SHELTER WAS COMPLETELY DESTROYED. |
| Jul 27, 9:12 PM EDT | HAIL 1 | Knoxville, TN | QUARTER SIZED HAIL ON ALCOA HWY ABOUT 1/2 MILE FROM UT MEDICAL CENTER. |
| Jul 27, 9:15 PM EDT | TSTM WND DMG | Knoxville, TN | TREES DOWN AND A CARPORT DAMAGED ON FORD PIKE NEAR THE TENNESSEE RIVER AND UNIVERSITY HEIGHT APARTMENTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
| Jul 27, 8:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3837 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
922
WFUS54 KMRX 280011
TORMRX
TNC009-093-155-280115-
/O.NEW.KMRX.TO.W.0027.140728T0011Z-140728T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN SEVIER COUNTY IN EASTERN TENNESSEE...
SOUTHERN KNOX COUNTY IN EASTERN TENNESSEE...
NORTHERN BLOUNT COUNTY IN EASTERN TENNESSEE...
* UNTIL 915 PM EDT
* AT 810 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR LOUISVILLE...OR 8 MILES SOUTHWEST OF KNOXVILLE...AND MOVING
SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...GATLINBURG...
FARRAGUT...PIGEON FORGE...LOUISVILLE...ROCKFORD...EAGLETON
VILLAGE...PITTMAN CENTER...TOWNSEND...WILDWOOD...WALLAND...
SEYMOUR...ELKMONT...LAKE FOREST...ROUNDTOP MOUNTAIN S.P....KARNS
AND WEARS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3586 8422 3600 8413 3603 8407 3570 8325
3565 8331 3566 8332 3566 8334 3563 8337
3561 8345 3556 8350 3556 8358 3558 8361
3556 8373
TIME...MOT...LOC 0010Z 298DEG 40KT 3590 8407
$$1 follow-up statement
347
WWUS54 KMRX 280044
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT SUN JUL 27 2014
TNC009-093-155-280115-
/O.CON.KMRX.TO.W.0027.000000T0000Z-140728T0115Z/
SEVIER TN-KNOX TN-BLOUNT TN-
844 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTHERN
SEVIER...SOUTHEASTERN KNOX AND NORTHEASTERN BLOUNT COUNTIES...
AT 841 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER
EAGLETON VILLAGE...OR NEAR ALCOA...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...SEVIERVILLE...ALCOA...GATLINBURG...PIGEON FORGE...
ROCKFORD...EAGLETON VILLAGE...PITTMAN CENTER...TOWNSEND...WILDWOOD...
WALLAND...SEYMOUR...ELKMONT...ROUNDTOP MOUNTAIN S.P....WEARS VALLEY
AND GREAT SMOKY MOUNTAINS N.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3580 8401 3594 8385 3570 8325 3565 8331
3566 8332 3566 8334 3563 8337 3561 8345
3556 8350 3556 8358 3558 8361 3556 8373
TIME...MOT...LOC 0041Z 301DEG 24KT 3580 8389
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 5:57 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL DUFFIELD 36.72N 82.80W
07/27/2014 E2.75 INCH SCOTT VA 911 CALL CENTER
&&Local storm report, Jul 27, 5:58 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/27/2014 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN
&&Local storm report, Jul 27, 5:59 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN BROADCAST MEDIA
SEVERAL TRESS AND POWERLINES DOWN
&&Local storm report, Jul 27, 6:20 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
0500 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E2.50 INCH LEE VA PUBLIC
0503 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E2.00 INCH LEE VA PUBLIC
0512 PM TSTM WND DMG DUFFIELD 36.72N 82.80W
07/27/2014 SCOTT VA 911 CALL CENTER
SEVERAL TREES DOWN
0512 PM HAIL DUFFIELD 36.72N 82.80W
07/27/2014 E2.75 INCH SCOTT VA 911 CALL CENTER
0535 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN BROADCAST MEDIA
SEVERAL TRESS AND POWERLINES DOWN
0538 PM HAIL 3 W KINGSPORT 36.53N 82.61W
07/27/2014 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
0540 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/27/2014 SULLIVAN TN AMATEUR RADIO
SEVERAL TREES DOWN
0542 PM HAIL KINGSPORT 36.53N 82.56W
07/27/2014 E2.75 INCH SULLIVAN TN AMATEUR RADIO
0553 PM HAIL GRAY 36.41N 82.48W
07/27/2014 E1.75 INCH WASHINGTON TN AMATEUR RADIO
&&Local storm report, Jul 27, 7:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL NORRIS 36.21N 84.06W
07/27/2014 E1.00 INCH ANDERSON TN PUBLIC
&&Local storm report, Jul 27, 7:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO CHURCH HILL 36.53N 82.71W
07/27/2014 HAWKINS TN EMERGENCY MNGR
REPORTS OF A POSSIBLE TORNADO TOUCHDOWN IN THE CHURCH
HILL AND CARTER VALLEY AREA. NUMEROUS TREES AND
POWERLINES DOWN WITH MODERATE DAMAGE TO SOME HOMES.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:42 PM EDT | Areal Flood Advisory | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 3 hr |
| Jul 27, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Sevier | 52 min |
| Jul 27, 9:38 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 38 min |
| Jul 27, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Union | 54 min |
| Jul 27, 10:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott | 43 min |
| Jul 27, 10:55 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Hancock, Hawkins, Morgan, Scott and 1 more | 3 hr |
| Jul 27, 10:55 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 1 more | 50 min |
| Jul 27, 10:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 46 min |
| Jul 27, 11:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Jefferson, Knox, Loudon, Morgan and 3 more | 47 min |
| Jul 27, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 61 min |
| Jul 27, 11:27 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 33 min |
| Jul 27, 11:39 PM EDT | Areal Flood Advisory | MRX | Anderson, Grainger, Hamblen, Jefferson, Knox, Morgan and 2 more | 3 hr |
| Jul 27, 11:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Rhea, Roane | 47 min |
| Jul 27, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Hamblen, Jefferson, Knox, Loudon and 1 more | 46 min |
| Jul 28, 12:02 AM EDT | Areal Flood Advisory | MRX | Blount, Jefferson, Knox, Sevier | 3 hr |
| Jul 28, 12:44 AM EDT | Special Weather Statement | MRX | Blount, Sevier | 61 min |
| Jul 28, 12:48 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more | 57 min |
| Jul 28, 1:33 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Marion, Polk, Sequatchie | 87 min |
| Jul 28, 1:36 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 39 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.